Alert archive / North Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 4, 2018, 5:13 PM EDT for Surry County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2018, 5:13 PM EDT (21:13 UTC)
- Expired
- Aug 4, 2018, 6:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Blacksburg, VA
County Surry County, NC
The radar
The Roanoke radar (KFCX), 84 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
163
WWUS81 KRNK 042113
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
513 PM EDT SAT AUG 4 2018
NCZ002-003-019-VAZ016-042200-
Surry-Wilkes-Alleghany-Carroll-
513 PM EDT SAT AUG 4 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN ALLEGHANY...WESTERN SURRY...NORTHEASTERN WILKES COUNTIES
IN NORTHWESTERN NORTH CAROLINA AND SOUTH CENTRAL CARROLL COUNTIES IN
SOUTHWESTERN VIRGINIA...
Until 600 PM EDT.
At 513 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Pipers Gap to near Barrett to Stone
Mountain State Park. Movement was southeast at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Mount Airy...
Elkin...
Fairview...
Flat Rock...
and Dobson.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3638 8117 3651 8093 3656 8089 3656 8084
3660 8087 3666 8082 3653 8056 3631 8069
3629 8073 3629 8078 3624 8096
TIME...MOT...LOC 2113Z 318DEG 8KT 3664 8086 3648 8090 3639 8106
$$
LocontoWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 4, 2:30 PM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 4, 2:30 PM EDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 230 PM EDT Sat Aug 4 2018 .SYNOPSIS... High pressure will gradually build across the region. This will allow for mainly dry weather, although isolated to widely scattered showers or thunderstorms will dot the mountains into early next week. && .NEAR TERM /THROUGH SUNDAY/... As of 230 PM EDT Saturday... The operational models are in good agreement with the evolution of the upper air pattern over the next 24-36 hours, with an upper level short wave trof deepening as it moves into our forecast area on Sunday. The NGM may be too robust in closing this upper low tomorrow afternoon. Meanwhile at the surface, weak high pressure will build into the region tonight. With light winds and a moist ground, expect areas of fog and stratus to again develop overnight, especially in the mountains where SREF indicates the highest probabilities of low ceilings and visibilities. Isolated showers across the mountains this evening will quickly diminish with loss of heating. Leaned toward the cooler guidance values for lows tonight based on how guidance verified with this morning's low temperatures. Bumped up high temperatures a couple of degrees on Sunday with mostly sunny skies and increasing 1000-850mb thicknesses. Forecast soundings across much of the forecast area indicate a significant amount of mid-level dry air will would inhibit convection. In northwest NC, however, forecast soundings are more moist and with modest instability, so kept widely scattered thunderstorms in west. Confidence on the northward extent of isolated showers and storms is low, as while this area is closer to a pocket of mid-level cooler air, the airmass is much drier. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 230 PM EDT Saturday... High pressure at the surface and dry air aloft will keep most of the area rain free through the period. The exception would be the northwest North Carolina and southwest Virginia mountains where deeper moisture and weak convergences will bring a chance for afternoon and evening thunderstorms each day. Steering currents are weak, however PWATs are above average. Therefore, pulse storms will be slow-moving and have the potential for heavy downpours and/or wet microbursts. Afternoon temperatures will run a few degrees warmer than normal with 80s across the mountains to the low 90s across the foothills and piedmont counties. Overnight lows will mimic dew points with a range from the mid to upper 60s across the foothill and mountain counties to the lower 70s over the piedmont. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... As of 230 PM EDT Saturday... Return to another unsettled/wet period appears in store during the extended outlook as brief ridging across the southeast states breaks down early in the period with a return to upper troffiness by midweek. This will allow for moisture to quickly return ahead of a series of cold fronts that will dive southeast toward the region before likely stalling near or just east of the region by Friday. Main aspect of this will be with increasing coverage of daily showers and thunderstorms Wednesday into Thursday when 500 mb heights will be lower and perhaps coupled with pieces of shortwave energy coming around an upper level ridge along the Gulf coast. Thus plan to have high chance to likely PoPs Wednesday and Thursday. Depending on where the frontal boundary stalls Thursday night, will carry low confidence chance PoPs for the area Friday and Saturday. Will see temperatures return to more summery levels as midweek 850 mb warming combines with periods of westerly flow to push highs to around 90 east, and well into the 80s west through midweek. This before seeing some slight late week cooling as the combination of fronts/moisture act to temper highs back into the 70s and 80s. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... As of 107 PM EDT Saturday... AT 17z (1 PM EDT), all TAF sites were reporting VFR conditions with light winds. Confidence is high that good flying conditions will persist through the evening. Isolated showers across the southern Blue Ridge are not expected to impact TAF sites during the TAF period. Continued light winds tonight along with a moist ground will again lead to fog and stratus late tonight into early Sunday with ceilings and vsbys falling to MVFR/IFR categories at most TAF sites. Confidence is higher these conditions will occur in the mountains. As was the case today, any stratus and fog will quickly erode Sunday morning and light winds continue. Extended... A return to a more summerlike pattern is expected for the upcoming week limiting storms to mainly the afternoon/evening variety. Any fog/stratus should be limited to pre-dawn hours, thus yeilding primarily VFR. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PH NEAR TERM...PH SHORT TERM...RCS LONG TERM...RCS AVIATION...PH/PM
Hazardous weather outlook, Aug 4, 2:51 PM EDT, 2 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 251 PM EDT Sat Aug 4 2018 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-051900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 251 PM EDT Sat Aug 4 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RCS
In the hours before
Special weather statement, Aug 4, 2:58 PM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
258 PM EDT SAT AUG 4 2018
NCZ001-002-VAZ015-041945-
Ashe-Alleghany-Grayson-
258 PM EDT SAT AUG 4 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN ALLEGHANY...NORTHEASTERN ASHE COUNTIES IN NORTHWESTERN
NORTH CAROLINA AND SOUTH CENTRAL GRAYSON COUNTIES IN SOUTHWESTERN
VIRGINIA...
Until 345 PM EDT.
At 257 PM EDT, a strong thunderstorm was located over Mouth Of
Wilson, moving east at 10 mph.
Winds in excess of 30 mph are possible with this storm. Torrential
rainfall occurring with this storm may cause ponding of water on
roads and reduce visibility.
Locations impacted include...
Sparta...
Independence...
Mouth Of Wilson...
Volney...
and Bridle Creek.
Torrential rainfall is also occurring with this storm, and may lead
to ponding and minor localized flooding. Do not drive your vehicle
through flooded roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3667 8142 3669 8105 3644 8108 3643 8108
3643 8112 3649 8143
TIME...MOT...LOC 1857Z 274DEG 9KT 3658 8134
LocontoSpecial weather statement, Aug 4, 3:14 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
314 PM EDT SAT AUG 4 2018
NCZ004-005-VAZ032-043-042015-
Stokes-Rockingham-Henry-Patrick-
314 PM EDT SAT AUG 4 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN STOKES...NORTHWESTERN ROCKINGHAM...SOUTHWESTERN HENRY
AND SOUTHEASTERN PATRICK COUNTIES...
Until 415 PM EDT.
At 313 PM EDT, a strong thunderstorm was located over Critz, moving
southeast at 5 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Sandy Ridge...
Spencer...
Sanville...
Penns Store...
and Critz.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3660 8029 3678 8014 3664 7987 3653 7992
3648 7996 3643 8006
TIME...MOT...LOC 1913Z 309DEG 6KT 3667 8015
LocontoSpecial weather statement, Aug 4, 3:47 PM EDT, 1 hour 26 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 347 PM EDT SAT AUG 4 2018 VAZ015-016-042030- Grayson-Carroll- 347 PM EDT SAT AUG 4 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CARROLL AND EASTERN GRAYSON COUNTIES AND THE CITY OF GALAX... Until 430 PM EDT. At 346 PM EDT, a strong thunderstorm was located near Independence, moving east at 15 mph. Winds in excess of 40 mph, half inch sized hail and torrential rainfall are possible with this storm. Locations impacted include... Galax... Independence... Fries... Elk Creek... and Baywood. LAT...LON 3675 8121 3675 8088 3656 8083 3657 8123 TIME...MOT...LOC 1946Z 273DEG 14KT 3666 8113 16
Special weather statement, Aug 4, 4:18 PM EDT, 55 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 418 PM EDT SAT AUG 4 2018 NCZ005-VAZ043-044-042100- Rockingham-Henry-Pittsylvania- 418 PM EDT SAT AUG 4 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ROCKINGHAM...SOUTHWESTERN PITTSYLVANIA AND SOUTHERN HENRY COUNTIES AND THE CITY OF MARTINSVILLE... Until 500 PM EDT. At 418 PM EDT, a strong thunderstorm was located over Horse Pasture, moving southeast at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Eden... Martinsville... Spencer... Axton... and Villa Heights. This includes The following Locations The Martinsville Speedway and Martinsville Airport. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3660 8004 3676 7993 3668 7958 3643 7975 TIME...MOT...LOC 2018Z 299DEG 12KT 3665 7991 Loconto
Local storm report, Aug 4, 4:45 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 PM EDT SAT AUG 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM FLOOD 3 NW INDEPENDENCE 36.66N 81.19W
08/04/2018 GRAYSON VA 911 CALL CENTER
GRAYSON COUNTY DISPATCH REPORTS WATER COVERING ELK CREEK
PARKWAY BETWEEN ELK CREEK AND INDEPENDENCE.
&&
LOCONTOSpecial weather statement, Aug 4, 5:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
513 PM EDT SAT AUG 4 2018
NCZ002-003-019-VAZ016-042200-
Surry-Wilkes-Alleghany-Carroll-
513 PM EDT SAT AUG 4 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN ALLEGHANY...WESTERN SURRY...NORTHEASTERN WILKES COUNTIES
IN NORTHWESTERN NORTH CAROLINA AND SOUTH CENTRAL CARROLL COUNTIES IN
SOUTHWESTERN VIRGINIA...
Until 600 PM EDT.
At 513 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Pipers Gap to near Barrett to Stone
Mountain State Park. Movement was southeast at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Mount Airy...
Elkin...
Fairview...
Flat Rock...
and Dobson.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3638 8117 3651 8093 3656 8089 3656 8084
3660 8087 3666 8082 3653 8056 3631 8069
3629 8073 3629 8078 3624 8096
TIME...MOT...LOC 2113Z 318DEG 8KT 3664 8086 3648 8090 3639 8106
LocontoThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:04 PM EDT | Areal Flood Advisory | RNK | Pittsylvania | 100 min |
| Aug 4, 1:55 AM EDT | Flash Flood Warning | RNK | City of Lynchburg | 8 hr |
| Aug 4, 3:43 AM EDT | Dense Fog Advisory | RNK | Alleghany, Bath, Bland, Botetourt, Craig, Giles and 11 more | 5 hr |
| Aug 4, 2:58 PM EDT | Special Weather Statement | RNK | Grayson | 47 min |
| Aug 4, 3:14 PM EDT | Special Weather Statement | RNK | Henry | 61 min |
| Aug 4, 3:24 PM EDT | Areal Flood Advisory | RNK | Henry, Patrick | 3 hr |
| Aug 4, 3:31 PM EDT | Areal Flood Advisory | RNK | Grayson | 2 hr |
| Aug 4, 3:47 PM EDT | Special Weather Statement | RNK | Grayson, City of Galax | 43 min |
| Aug 4, 4:18 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 42 min |
| Aug 4, 4:41 PM EDT | Areal Flood Advisory | RNK | Henry, City of Martinsville | 2 hr |
| Aug 4, 4:42 PM EDT | Areal Flood Advisory | RNK | Carroll, Grayson, City of Galax | 49 min |
| Aug 4, 6:17 PM EDT | Areal Flood Advisory | RNK | Patrick | 95 min |
| Aug 3, 8:58 PM EDT | Special Weather Statement | RNK | Watauga | 62 min |
| Aug 4, 6:13 PM EDT | Areal Flood Advisory | RNK | Alleghany, Surry, Wilkes | 100 min |
| Aug 4, 7:49 PM EDT | Special Weather Statement | RNK | Alexander | 26 min |
Nearby
Special Weather Statements in North Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.